Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 47, NWS Flagstaff, AZ

August 11, 2016Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2016, 4:35 AM MST for Gila County, Navajo County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 4:35 AM MST (11:35 UTC)
Expired
Aug 11, 2016, 6:30 AM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WGUS55 KFGZ 111135
FFWFGZ
AZC007-017-111330-
/O.NEW.KFGZ.FF.W.0047.160811T1135Z-160811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
435 AM MST THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 630 AM MST

* AT 434 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE CEDAR WILDFIRE BURN SCAR. UP TO ONE INCH OF
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE VILLAGE OF CEDAR CREEK ON THE FORT APACHE RESERVATION
  AND  WHITE MOUNTAIN APACHE RESERVATION. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THEWARNED AREA.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CEDAR CREEK AND
CORDUROY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED
BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED
OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK
COMMUNITY...LONG TOM CANYON...CEDAR CANYON.

&&

LAT...LON 3404 11008 3393 11010 3388 11018 3405 11022
      3409 11018 3410 11013 3408 11009

$$

TC
2 follow-up statements
925 
WGUS75 KFGZ 111201
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 AM MST THU AUG 11 2016

AZC007-017-111330-
/O.CON.KFGZ.FF.W.0047.000000T0000Z-160811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-NAVAJO AZ-
501 AM MST THU AUG 11 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MST FOR
GILA AND NAVAJO COUNTIES...

AT 456 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE CEDARWILD FIRE BURN SCAR. UP TO 1.5 INCHES OF
RAIN HAS ALREADY FALLEN WITH ANOTHER 1 INCH POSSIBLE. HEAVY RAIN WAS
STILL OCCURRING OVER WEST CEDAR CREEK AND HAS ALSO SHIFTED EAST
OVER EAST CEDAR CREEK.  FLASH FLOODING IS EXPECTED.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE DRAINAGES. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FORT APACHE RESERVATION AND WHITE MOUNTAIN APACHE RESERVATION. 


THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CEDAR CREEK AND
CORDUROY CREEK.

LAW ENFORCEMENT IS REPORTING LARGE BOULDERS ON HWY 60

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED
BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED
OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK
COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM
CARRIZO TO FORESTDALE.

&&

LAT...LON 3404 11008 3393 11010 3388 11018 3405 11022
      3409 11018 3410 11013 3408 11009

$$

TC
482 
WGUS75 KFGZ 111333
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 AM MST THU AUG 11 2016

AZC007-017-111340-
/O.EXP.KFGZ.FF.W.0047.000000T0000Z-160811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-NAVAJO AZ-
633 AM MST THU AUG 11 2016

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED AND CREEK
LEVELS ALONG CEDAR CREEK ARE EXPECTED TO CONTINUE TO RECEDE. PLEASE
CONTINUE TO HEED ANY CLOSURES.

LAT...LON 3404 11008 3393 11010 3388 11018 3405 11022
      3409 11018 3410 11013 3408 11009

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:20 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 9:20 PM MST, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
920 PM MST WED AUG 10 2016

.SYNOPSIS...Expect a drying and warming trend to develop in the next
few days, but especially over the weekend.

&&

.DISCUSSION...It is possible that being directly under a 70kt jet
streak today hampered things dynamically, instead of helping. It is
also quite possible that there was just a little too much shear and
a little too much drying above 500mb, hard to tell. Either way, the
situation did not pan out as planned and the day was on the quiet
side.

We have decreased pops overnight and cancelled the Flash Flood Watch
as a result. Updates are already published.

The next several days will feature a noticeable drying trend, with
any appreciable chances for wetting rainfall ending after Thursday.

&&

.AVIATION...For the 00Z package...SCT -SHRA/-TSRA with
ISOLD +TSRA will slowly diminish after 02z. Expect MVFR and IFR
conditions in SHRA/TSRA. ISOLD-SCT -SHRA/-TSRA will develop
again after 17Z. Aviation discussion not updated for TAF amendments.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Peterson
AVIATION...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 10, 8:30 PM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST WED AUG 10 2016

AZZ004>018-037>040-110415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH HAS BEEN CANCELLED. EXPECT ISOLATED TO
SCATTERED STORMS THAT MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL
FOR THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

CHANCES FOR STORMS WILL CONTINUE TO DECREASE ON THURSDAY...WITH
MAINLY DRY WEATHER FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:16 PM MSTSpecial Weather StatementFGZYavapai29 min
Aug 10, 11:04 PM MSTAreal Flood AdvisoryFGZYavapai116 min
Aug 11, 12:35 AM MSTSevere Thunderstorm WarningFGZGila40 min
Aug 11, 12:48 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai57 min
Aug 11, 12:49 AM MSTAreal Flood AdvisoryFGZCoconino, Gila56 min
Aug 11, 1:33 AM MSTFlash Flood WarningFGZCoconino, Gila117 min
Aug 11, 4:04 AM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min
Aug 11, 11:43 AM MSTSpecial Weather StatementFGZCoconino47 min
Aug 11, 12:30 PM MSTSpecial Weather StatementFGZ30 min
Aug 11, 12:34 PM MSTSpecial Weather StatementFGZ26 min
Aug 11, 4:36 PM MSTAreal Flood AdvisoryFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.